Texas, 2016

Tornado in Texas, September 9, 2016

September 9, 2016 · NWS AMA · 1 event in 1 county or zone

A cold front progressed south out of Kansas. It was heading towards an environment of 1500-2500 J/Kg and effective shear of 20-35 kts in the eastern Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front progressed south out of Kansas. It was heading towards an environment of 1500-2500 J/Kg and effective shear of 20-35 kts in the eastern Panhandles. As a result, a short lived tornado did occur over northern Hansford County, TX as seen with photographic evidence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 5:12 PM CST, 8 minutes earlier.

Area forecast discussion, Sep 9, 5:12 PM CST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
612 PM CDT FRI SEP 9 2016

.AVIATION...
North to northeast winds are expected to pick up into the 25 to 30
knot range with higher gusts at all TAF sites by around 03z behind a
cold front. We may need to consider an airport weather warning for
AMA. Any showers or thunderstorms are expected to stay south and
east DHT and GUY. Showers and thunderstorms will remain too isolated
to mention in the TAF at AMA. Northeast winds will gradually
decrease by Saturday afternoon and they will start to swing more
around to the east and southeast by late in the afternoon. Low clouds
could make a brief visit to the DHT and GUY TAF sites before sunrise,
but confidence is not high enough to mention them in the TAFS at this
point.

&&

.PREV DISCUSSION... /Issued 306 PM CDT FRI SEP 9 2016/

DISCUSSION...
Winds across the northwestern zones have remained out of a northerly
direction over the course of the day Today with the main push of the
cold front still over Kansas. Rain chances are expected to increase
as we go into the evening hours with the greatest chances across the
eastern Panhandles. This is where we have our highest instability and
the better deep layer shear. LAPS analysis shows the eastern
Panhandles have roughly 1500 to 2500 J/kg of mixed layer CAPE and
effective shear in the 20 to 35kt range over the next few hours. This
provides us with a chance for a few strong to marginally severe
storms this evening with the better chances for these storms to occur
across the eastern Oklahoma and northeastern Texas Panhandles. The
main hazard with any storm that becomes strong to marginally severe
would be damaging wind gusts. PWATs across the east remain heightened
so brief heavy rain leading to the development of flooding will be a
possibility. Storm chances drop off quickly as the cold front pushes
south of the area.

The front is anticipated to push quickly to the south across the
Panhandles with some models showing the front being completely south
of us by 6Z to 9Z Saturday morning (1 AM CDT to 4 AM CDT). Behind the
front, winds will pick up quiet noticeably with the potential to
briefly hit wind advisory sustained winds (35 mph). The strongest of
these winds are anticipated to be along the western Panhandles where
the influence of the barrier jet will be felt the most, and we could
see wind gusts approaching 50 mph. Strong post frontal winds are
expected to last into the late morning hours before shifting out of
the east and becoming light. High temperatures on Saturday are
expected to mid to upper 70s.

The Panhandles recover quickly Sunday into Monday as temperatures
return to the 80s to near 90s. Another cold front will push into the
Panhandles late Monday night and bring a return of rain chances. This
frontal passage will usher in a prolonged period of cooler
temperatures and prolonged rain chances. Once the front pushes
through the upper flow will become southwesterly with several
shortwaves embedded in the flow. While there will likely be lulls in
rain chances periodically through Thursday of next week, timing of
these lulls will highly be dependent on the timing of these embedded
shortwaves.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/10
Hazardous weather outlook, Sep 9, 2:06 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CDT FRI SEP 9 2016

OKZ001>003-TXZ001>020-100815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
306 PM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD BECOME
STRONG TO MARGINALLY SEVERE WITH THE MAIN HAZARDS BEING DAMAGING WIND
GUSTS AND LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH THURSDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME HOWEVER...AN ISOLATED
STRONG STORM COULD BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND STRONG
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 9, 3:29 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
429 PM CDT FRI SEP 9 2016

OKZ003-092200-
BEAVER OK-
429 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
500 PM CDT...

AT 428 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORGAN...OR 8 MILES NORTH OF BEAVER...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORGAN...GATE...KNOWLES AND MOCANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3678 10000 3665 10018 3686 10060 3700 10056
      3700 10000
TIME...MOT...LOC 2128Z 282DEG 13KT 3694 10049

LG

The radar

The Amarillo radar (KAMA), 126 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hansford

When
September 9, 5:20 PM CST to 5:21 PM CST
Where
Hansford County, 4.87 mi N of Gruver to 4.59 mi N of Gruver
Rating
EF0
Path length
0.28 mi
Path width
15 yd
Reported by
Law Enforcement
Coordinates
36.340, -101.410

Brief tornado, likely a landspout, touched down north of Gruver. The event was witnessed by numerous residents who were attending a high school football game. No damage was reported as the tornado likely remained over open country. The location based off of radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657174.